Rank Reduction of Directed Graphs by Vertex and Edge Deletions

  • Syed Mohammad MeesumEmail author
  • Saket Saurabh
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9644)


In this paper we continue our study of graph modification problems defined by reducing the rank of the adjacency matrix of the given graph, and extend our results from undirected graphs to directed graphs. An instance of a graph modification problem takes as input a graph G, a positive integer k and the objective is to delete k vertices (edges) so that the resulting graph belongs to a particular family, \(\mathcal F\), of graphs. Given a fixed positive integer r, we define \(\mathcal{F}_r\) as the family of directed graphs where for each \(G\in \mathcal{F}_r\), the rank of the adjacency matrix of G is at most r. Using the family \(\mathcal{F}_r\) we do algorithmic study, both in classical and parameterized complexity, of the following graph modification problems: \(r\)-Rank Vertex Deletion, \(r\)-Rank Edge Deletion. We first show that both the problems are NP-Complete. Then we show that these problems are fixed parameter tractable (FPT) by designing an algorithm with running time \(2^{\mathcal{O}(k \log r)}n^{\mathcal{O}(1)}\) for \(r\)-Rank Vertex Deletion, and an algorithm for \(r\)-Rank Edge Deletion running in time \(2^{\mathcal{O}(f(r) \sqrt{k} \log k )}n^{\mathcal{O}(1)}\). We complement our FPT result by designing polynomial kernels for these problems. Our main structural result, which is the fulcrum of all our algorithmic results, is that for a fixed integer r the size of any “reduced graph” in \(\mathcal{F}_r\) is upper bounded by \(3^r\). This result is of independent interest and generalizes a similar result of Kotlov and Lovász regarding reduced undirected graphs of rank r.


Directed Graph Adjacency Matrix Undirected Graph Vertex Cover Polynomial Kernel 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Abu-Khzam, F.N.: A kernelization algorithm for d-hitting set. J. Comput. Syst. Sci. 76(7), 524–531 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Akbari, S., Cameron, P. J., Khosrovshahi, G. B.: Ranks and signatures of adjacency matrices (2004)Google Scholar
  3. 3.
    Bliznets, I., Cygan, M., Komosa, P., Mach, L., Pilipczuk, M.: Lower bounds for the parameterized complexity of minimum fill-in and other completion problems. In: SODA 16 (2016, to appear)Google Scholar
  4. 4.
    Bliznets, I., Fomin, F.V., Pilipczuk, M., Pilipczuk, M.: A subexponential parameterized algorithm for proper interval completion. In: Schulz, A.S., Wagner, D. (eds.) ESA 2014. LNCS, vol. 8737, pp. 173–184. Springer, Heidelberg (2014)Google Scholar
  5. 5.
    Bliznets, I., Fomin, F.V., Pilipczuk, M., Pilipczuk, M.: A subexponential parameterized algorithm for interval completion. In: SODA 16 (2016, to appear)Google Scholar
  6. 6.
    Cao, Y.: Unit interval editing is fixed-parameter tractable. In: Halldórsson, M.M., Iwama, K., Kobayashi, N., Speckmann, B. (eds.) ICALP 2015. LNCS, vol. 9134, pp. 306–317. Springer, Heidelberg (2015)Google Scholar
  7. 7.
    Cao, Y.: Linear recognition of almost interval graphs. In: SODA 16 (2016, to appear)Google Scholar
  8. 8.
    Cao, Y., Marx, D.: Chordal editing is fixed-parameter tractable. In: STACS, vol. 25, pp. 214–225. Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik (2014)Google Scholar
  9. 9.
    Cao, Y., Marx, D.: Interval deletion is fixed-parameter tractable. ACM Trans. Algorithms 11(3), 21:1–21:35 (2015)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer, Switzerland (2015)CrossRefzbMATHGoogle Scholar
  11. 11.
    Damaschke, P., Mogren, O.: Editing the simplest graphs. In: Pal, S.P., Sadakane, K. (eds.) WALCOM 2014. LNCS, vol. 8344, pp. 249–260. Springer, Heidelberg (2014)CrossRefGoogle Scholar
  12. 12.
    Drange, P.G., Dregi, M.S., Lokshtanov, D., Sullivan, B.D.: On the threshold of intractability. In: Bansal, N., Finocchi, I. (eds.) ESA 2015. LNCS, vol. 9242, pp. 411–423. Springer, Heidelberg (2015)CrossRefGoogle Scholar
  13. 13.
    Drange, P.G., Fomin, F.V., Pilipczuk, M., Villanger, Y.: Exploring subexponential parameterized complexity of completion problems. In: STACS, LIPIcs, vol. 25, pp. 288–299. Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik (2014)Google Scholar
  14. 14.
    Drange, P.G., Pilipczuk, M.: A polynomial kernel for trivially perfect editing. In: Bansal, N., Finocchi, I. (eds.) ESA 2015. LNCS, vol. 9294, pp. 424–436. Springer, Heidelberg (2015)CrossRefGoogle Scholar
  15. 15.
    Fomin, F.V., Kratsch, S., Pilipczuk, M., Pilipczuk, M., Villanger, Y.: Tight bounds for parameterized complexity of cluster editing with a small number of clusters. J. Comput. Syst. Sci. 80(7), 1430–1447 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Fomin, F.V., Lokshtanov, D., Misra, N., Saurabh, S., F-deletion, P.: Approximation, kernelization and optimal FPT algorithms. In: FOCS (2012)Google Scholar
  17. 17.
    Fomin, F.V., Villanger, Y.: Subexponential parameterized algorithm for minimum fill-in. SIAM J. Comput. 42(6), 2197–2216 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Fujito, T.: A unified approximation algorithm for node-deletion problems. Discrete Appl. Math. 86, 213–231 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Ghosh, E., Kolay, S., Kumar, M., Misra, P., Panolan, F., Rai, A., Ramanujan, M.S.: Faster parameterized algorithms for deletion to split graphs. Algorithmica 71(4), 989–1006 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kotlov, A., Lovász, L.: The rank and size of graphs. J. Graph Theor. 23(2), 185–189 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Lewis, J.M., Yannakakis, M.: The node-deletion problem for hereditary properties is NP-complete. J. Comput. Syst. Sci. 20(2), 219–230 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Lund, C., Yannakakis, M.: On the hardness of approximating minimization problems. J. ACM 41, 960–981 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Mahajan, M., Sarma, J.: On the complexity of matrix rank and rigidity. Theory Comput. Syst. 46(1), 9–26 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Marx, D., O’Sullivan, B., Razgon, I.: Finding small separators in linear time via treewidth reduction. ACM Trans. Algorithms 9(4), 30 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Meesum, S.M., Misra, P., Saurabh, S.: Reducing rank of the adjacency matrix by graph modification. In: Xu, D., Du, D., Du, D. (eds.) COCOON 2015. LNCS, vol. 9198, pp. 361–373. Springer, Heidelberg (2015)CrossRefGoogle Scholar
  26. 26.
    Peeters, R.: The maximum edge biclique problem is np-complete. Discrete Appl. Math. 131(3), 651–654 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Yannakakis, M.: Node-and edge-deletion NP-complete problems. In: STOC 1978, pp. 253–264. ACM, New York (1978)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Institute of Mathematical SciencesChennaiIndia
  2. 2.University of BergenBergenNorway

Personalised recommendations